How to Spot an Opioid Overdose

Know how to spot and what to do in the event of an overdose.

Page updated on Oct 21, 2019 at 1:46 PM

How to spot an overdose 08 2018What are opioids?

Opioids are a class of highly addictive drugs used to reduce pain. They include prescriptions opioids like oxycodone, hydrocodone, morphine and fentanyl as well as illegal opioids like heroin.

What are overdose symptoms?

  • pale face
  • limp body
  • blue-ish lips or nails
  • vomiting or gurgling 
  • drowsiness or unconsciousness
  • slow breathing or heartbeat
  • muscle spasms

What should I do in response to an overdose?

Call 911 - DO NOT WAIT! Help will come immediately. First responders want to save lives and help people recover.

Take a REVIVE! Training

Learn how to spot and reverse an opioid overdose. The Department of Community and Human Services hosts free REVIVE! training sessions twice a month to teach any member of the public about opioids, how opioid overdoses happen, the risk factors for opioid overdoses, and how to respond to an opioid overdose emergency using Narcan/Naloxone. Learn more and see scheduling updates.

Save lives: Get Free Narcan!

Naloxone (Narcan) can save the life of someone who is overdosing, if given in time. It is available without a prescription at all pharmacies. Also obtain it for free at the Alexandria Health Department’s main office at 4480 King St. (Monday - Friday, 8 a.m. - 4:30 p.m.; Thursday, 12:45 p.m. - 4:30 p.m.) or call 703.746.4888. Anyone who assists a person in need is protected from liability by the Good Samaritan Law.

Need help?

If you or someone you care about needs help with addiction, call the Department of Community and Human Services anytime at 703.746.3400 or call the Opioid Treatment Program's intake line at 703.746.3610 (TTY Virginia Relay 711). Learn about treatment programs available in Alexandria.

Feel free to print and distribute the above flyer in English and/or Spanish  with this information.

 

Top